Iowa, 2023

Hail in Iowa, September 19, 2023

September 19, 2023 · NWS DMX · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed with the passage of a warm front pushing across Iowa with a weakening low level jet. These storms produced some sub-severe hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Isolated to scattered thunderstorms developed with the passage of a warm front pushing across Iowa with a weakening low level jet. These storms produced some sub-severe hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 5:40 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 19, 5:40 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 AM CDT Tue Sep 19 2023

...Updated for the 12z Aviation Discussion...

.SHORT TERM.../Today through Wednesday/
Issued at 400 AM CDT Tue Sep 19 2023

Forecast Impacts for the week

...Showers and iso storms linger this morning
...Spotty rain chances Wed/Thur with more
   organized showers/storms Friday to Sunday
...Severe chances and heavier rainfall
   over the weekend

Confidence Short Term: Medium

Showers and storms developed in the zone of warm air advection as
anticipated, but coverage was a bit more widespread along the entire
stretch of the warm front in Iowa than first forecast; primarily
due to a more diffuse boundary zone aloft and farther west initiation
of storms which was also a few hours later. The most recent convection
at 0730z has been developing farther northeast in northeast Iowa
and southeast MN per most of the synoptic model forecasts as some
of the forcing is now shifting farther north. Another area of
storms over west central Iowa continues to move to the east southeast
at 09z and the area has been slowly sagging farther south with
time. Rainfall has exceeded an inch in some of the heavier showers
and storms with a storm or two producing wind gusts in excess of
40 mph. A large ridge of high pressure at H850 will continue to
slide east today as the first front lifts northeast. The upper
levels show another pronounced wave at H850/H700 in northern Texas
to western Nebraska. An area of storms has been firing with this
feature in the Southern Plains early this morning. Later this
evening and early Wednesday, this feature will drift northeast and
begin to impact the southern areas of the state. This morning the
activity will begin to lessen after 7 to 9 am and become more
scattered/isolated through the morning as the weak low level jet
mixes out. Skies will return to partly cloudy this afternoon with
south southwest winds increasing to 10 to 15 mph. The much warmer
air aloft, in the tune of 17 to 19C this afternoon will likely
push highs well into the 80s. The warm front is expected to only
lift as far as US20 with some additional weak warm air advection
this afternoon across the region. Both synoptic and high res
models continue to struggle with the potential for some storm
redevelopment over the area later today, particularly with
location. Rather than cover much of the area with slight PoPs,
will leave most of the region dry for now with some small increase
in the south later this afternoon into the evening as the next
Southern Plains wave approaches, since this will be the most
pronounced forcing in the next 12 hours to impact the region. That
cluster of storms will mostly impact the south prior to heading
northeast overnight into Wednesday with areas east of I35 having a
better chance of seeing some rain. The instability/shear parameter
space again is fairly weak later tonight and tomorrow, so storms
are mainly expected below severe levels. Lows tonight will drift
to the upper 50s to lower 60s with afternoon highs Wednesday
slightly cooler in the mid to upper 70s south to the lower 80s in
the north.

&&

.LONG TERM.../Wednesday Night through Monday/
Issued at 400 AM CDT Tue Sep 19 2023

Confidence: Medium

Wednesday night the convection will be diminishing as the weak wave
that forced the storms lifts east of the region. The region is
likely to have a quieter Thursday, but also a bit cooler, prior to
the arrival of the main storm system from Friday into Sunday. Overnight
mins will fall to the 50s to around 60 with afternoon highs in the
upper 70s to lower 80s Thursday with a sun/cloud mix. The models
are in generally good agreement for later Thursday evening into
Friday with another increase in warm air advection accompanied by
stronger H850 flow. Though wind fields at H850 only reach 15kts or
so during Thursday night/Friday, the moisture will be lifted over
a developing warm front and result in plenty of clouds, periods
of showers and isolated thunderstorms on/off through the day Friday.
Highs Friday will hold in the mid to upper 70s. The main system
will continue to impact our area with more typical, diurnally occurring
convection with peak production during the overnight and mid to
late afternoon hours for Saturday. There remain differences between
model placement of the sfc/mid level low, but one thing is consistent
in both the Euro/GFS in that rainfall amounts may exceed 1 to 2
inches at various locations Saturday into Sunday morning with forecast
PWATs of 1 to 2 inches and warm cloud depths over 10kft. By Saturday
the models are varying in arrival time of the stronger lift and
shear, whether sometime in the afternoon over later in the evening
and overnight. This will impact the timing of the more pronounced
thunderstorms and when strong to severe storms occur in the mid
to late afternoon, or later into the overnight hours. Currently we
are outlooked for Saturday for a 15% severe risk at this time. Given
many outdoor activities this upcoming weekend, this will be highly
monitored with more details in the next few days. Highs from Friday
into Saturday will remain in the 70s, but by Sunday as the system
begins to pull north of the area, cooler air filtering in from
the Northern Plains along with additional rain chances will keep
highs in the 60s to lower 70s. The most recent trends in the upper
level flow have been to be more progressive with the departure of
the system than yesterday. Given the continued uncertainty, we
will hold onto shower chances into Monday with highs in the lower
70s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 638 AM CDT Tue Sep 19 2023

Main concern is line of storms entering the I35 corridor from
12-13z affecting DSM; possibly affecting OTM prior to 14z as well.
VSBY may drop quickly to 1-2sm with brief heavy rainfall; cigs
remain in 050 to 080 range along with potential wind gusts
15G35kt. Aft 15z the storms will be diminishing as south winds 10
to 15kt return remainder of day with sct-bkn080. Though uncertain,
there may be some additional isolated showers/storms aft 18z and
again from 23z-12z in the south. Confidence on coverage for
afternoon activity rather low and will update as needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Sep 19, 3:27 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
427 AM CDT Tue Sep 19 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
427 AM CDT Tue Sep 19 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms will linger over central and southern Iowa
before diminishing in coverage toward midday. Redevelopment of
storms is possible tonight. While severe weather is not forecast,
brief heavy downpours and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a few storm chances Wednesday and Thursday with
severe weather not expected. More widespread storm chances are
anticipated by Friday into this weekend with a signal for strong
to severe storms around Saturday and perhaps Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ansorge

In the hours before

Special weather statement, Sep 19, 3:58 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
458 AM CDT Tue Sep 19 2023

IAZ045-046-057-058-191045-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
458 AM CDT Tue Sep 19 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GREENE...NORTHERN
GUTHRIE...NORTHEASTERN AUDUBON AND SOUTHEASTERN CARROLL COUNTIES
THROUGH 545 AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jefferson, moving east at 20 mph.

HAZARD...Penny size hail and additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Ponding of
         water on roadways and low visibilities.

Locations impacted include...
Jefferson, Coon Rapids, Scranton, Bayard, Bagley, Dedham, Yale,
Jamaica, Willey, Ralston, Lakin Slough Game Management Area,
Jefferson Municipal Airport, and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4190 9494 4206 9470 4202 9424 4174 9432
      4182 9494
TIME...MOT...LOC 0957Z 279DEG 16KT 4195 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ansorge
Special weather statement, Sep 19, 4:42 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
542 AM CDT Tue Sep 19 2023

IAZ057-058-191130-
Guthrie IA-Audubon IA-
542 AM CDT Tue Sep 19 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUTHRIE AND CENTRAL
AUDUBON COUNTIES THROUGH 630 AM CDT...

At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Audubon, moving east at 25 mph.

HAZARD...Nickel size hail and additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible. Ponding of
         water on roadways, low visibilities, and rises in small
         streams and creeks.

Locations impacted include...
Audubon and Audubon County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 9497 4181 9497 4183 9454 4160 9455
TIME...MOT...LOC 1041Z 272DEG 21KT 4174 9488

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ansorge
Special weather statement, Sep 19, 6:07 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
707 AM CDT Tue Sep 19 2023

IAZ058-059-071-072-191245-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
707 AM CDT Tue Sep 19 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...SOUTHERN
GUTHRIE...NORTHEASTERN ADAIR AND SOUTHWESTERN DALLAS COUNTIES THROUGH
745 AM CDT...

At 707 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Stuart, or 8 miles southeast of Guthrie Center,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Adel, Guthrie Center, Stuart, Dallas Center, Earlham, Panora, De
Soto, Lake Panorama, Redfield, Adair, Dexter, Casey, Diamondhead
Lake, Menlo, and Linden.

This includes Interstate 80 between mile markers 81 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 9466 4163 9465 4172 9444 4172 9400
      4143 9400
TIME...MOT...LOC 1207Z 269DEG 24KT 4157 9439

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ansorge

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
September 19, 7:20 AM CST
Where
Dallas County, 4.15 mi N of Linden
Measured
0.75 in hail
Reported by
Public
Coordinates
41.710, -94.270

Report was received from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140173.